On Wednesday, the Food and Drug Administration (FDA) warned that some well liked over-the-counter treatments of acne can at times lead to serious allergic reactions.
The agency said that since 1969, it has received around 131 reports of harmful reactions in different consumers using such lotions, gels, solutions, face washes, toners, cleansing pads and face scrubs.
Furthermore, FDA said that 40% of those adverse reactions included serious allergy symptoms like throat tightness, wheezing, low blood pressure, shortening of breath, fainting or collapse. Some consumers also reported itchy faces or bodies, hives, swollen lips and swollen eyes. No deaths were reported, however, some were hospitalized.
Mona Khurana, FDA medical officer, said in a statement that serious allergic reactions and consequences are not mentioned on the warning labels of the products. She said, “It’s important that consumers know about them, and that they know what to do if they occur.”
She further said that in case a severe reaction occurs, the consumers should look for immediate medical attention. Someone who has already encountered such a reaction, should no longer use the products.
Khurana suggested the new consumers to apply a small quantity to a small area just for three days, so as to avoid any inconvenience.